Alert archive / New Jersey / Flash Flood Warnings in 2003
Flash Flood Warning 42, NWS New York, NY
NWS New York, NY issued this flash flood warning at Dec 11, 2003, 10:16 AM EST for Bergen County, Passaic County, New Jersey; Rockland County, New York. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2003, 10:16 AM EST (15:16 UTC)
- Expired
- Dec 11, 2003, 12:15 PM EST
- In force
- 119 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bergen County, NJ, Passaic County, NJ, Rockland County, NY
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 410 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 111517 FFWOKX NJC003-031-NYC087-111715- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 1016 AM EST THU DEC 11 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY ROCKLAND COUNTY IN SOUTHEAST NEW YORK WESTERN PASSAIC COUNTY IN NORTHEAST NEW JERSEY * UNTIL 1215 PM EST * AT 1010 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN ACROSS THE AREA...MOVING NORTHEAST AT 20 MPH. SOME OTHER LOCATIONS IN THE WARNING INCLUDE BLOOMINGDALE...BUTLER... CHARLOTTESBURG...STONETOWN...ORANGEBURG...PEARL RIVER AND UPPER NYACK. AT 10 AM...THE MAHWAH RIVER AT SUFFERN WAS AT 4.22 FEET AND RISING. FLOOD STAGE IS 4.0 FEET. FLASH FLOODING IS EXPECTED ALONG THE MAHWAH RIVER INTO EARLY THIS AFTERNOON. FLASH FLOODING IS ALSO EXPECTED ACROSS WESTERN PASSAIC AND WESTERN BERGEN COUNTY. THESE LOCATIONS HAVE ALREADY EXPERIENCED RAINFALL AMOUNTS IN EXCESS OF ONE INCH. THIS HAS CAUSED SMALL STREAMS TO RISE TO NEAR BANKFULL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4105 7448 4092 7428 4106 7389 4130 7399
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Dec 11, 3:20 AM EST, 6 hours 56 minutes earlier.
Area forecast discussion, Dec 11, 3:20 AM EST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
320 AM EST THU DEC 11 2003
.DISCUSSION...LEADING EDGE OF STEADIER RAIN MOVING INTO NYC...NE NJ
AND THE LOWER VALLEY. RAIN WILL OVERSPREAD ENTIRE FORECAST AREA BY
13Z AS BAND TRANSLATES NE AT 40 TO 50 KT. DOUBLE-BARRELED LOW
PRESSURE SYSTEM FEATURED ON THE WEATHER MAP THIS MORNING...WITH MAIN
SURFACE LOW ACROSS THE GREAT LAKES...AND THE SECONDARY RAPIDLY
DEEPENING ACROSS EASTERN VA. PRECEDING THIS SYSTEM...A STIFF E/SE
FLOW HAS DEVELOPED WITH THE STRONGEST WINDS ACROSS SOUTHERN ZONES
WHERE THE AIRMASS IS SOMEWHAT LESS STABLE.
MODELS IN GOOD AGREEMENT WITH LIFTING A NEGATIVELY TILTED UPPER
TROUGH THROUGH THE FORECAST AREA TODAY. PREFER THE ETA SOLUTION WITH
A MORE SOUTHERN TRACK FOR THE SECONDARY LOW...TAKING THE SURFACE LOW
JUST OVER LONG ISLAND THIS AFTERNOON TO NEAR PORTSMOUTH THIS
EVENING. ALONG AND AHEAD OF ITS TRAILING COLD FRONT WILT BE A BAND
OF MODERATE TO HEAVY RAINFALL FOR A DURATION OF ROUGHLY 4 HOURS...
MOVING THROUGH THE FORECAST AREA FROM 10Z TO 18Z. THIS AREA WILL BE
PRECEDED AND FOLLOWED BY SOME LIGHT RAIN BEFORE SKIES CLEAR THIS
EVENING. LOOKING AT 1 TO 1.50 INCHES WITH THE HIGHEST AMOUNTS ACROSS
NE NJ AND THE HUDSON VALLEY...WHERE A STRONG LOW-LEVEL JET WILL BE
AIDED BY OROGRAPHICS. THIS IS LIKELY TO RESULT IN URBAN AND SMALL
STREAM FLOODING...ESPECIALLY FOR POOR DRAINAGE AREAS. SNOWPACK SEEMS
TO BE LESS OF AN ISSUE FOR THE CITY AS THE AREA UNDERWENT
SIGNIFICANT SNOW MELT TODAY. TO THE N AND W...THE COMBINATION OF
SNOW MELT AND THE AFOREMENTIONED QPF MAY CAUSE SIGNIFICANT WITHIN
BANK RISES FOR RIVERS...BUT MAIN STEM RIVERS ARE EXPECTED TO STAY
WITHIN THEIR BANKS. ITS THE FLASHY CREEKS AND STREAMS THAT OUR OF
CONCERN.
WINDS WILL BE ANOTHER CONCERN AS THE LOW-LEVEL JET INCREASES TO 80
KT BETWEEN 08Z AND 14Z. THERE IS SOME POTENTIAL FOR MIXING WITH THE
HEAVY RAIN SHOWERS...BUT A RATHER STABLE AIRMASS EXISTS FROM THE SFC
TO 2 KFT. EXPECT WINDS ON THE ORDER OF 25 TO 30 MPH WITH GUSTS TO
NEAR 40 MPH THIS MORNING...BUT MAINLY ACROSS THE SRN ZONES WHERE
WARMER TEMPS/DEW POINTS RESIDE.
SKIES WILL CLEAR TONIGHT AS A DEEP-LAYERED WESTERLY FLOW FOLLOWS
WITH SURFACE HIGH PRESSURE BUILDING INTO THE REGION ON SAT. GUSTY
WEST WINDS ON THE BACKSIDE OF THE STORM TONIGHT EXPECTED TO STAY
BELOW ADVISORY CRITERIA.
.EXTENDED...MODELS ARE TRENDING TO A WARMER ...MORE AMPLIFIED SYSTEM
FOR SUNDAY INTO EARLY NEXT WITH OVERRUNNING PCPN REACHING THE AREA
BY 12Z SUN. WILL START OFF WITH SNOW EVERYWHERE SUN...THEN GO OVER
TO RAIN AT THE COAST AND A MIX INLAND. THE CAN AND ECMWF SOLUTIONS
ARE EVEN WARMER WITH RAIN LIKELY ACROSS THE ENTIRE AREA BY SUN
EVE.
&&
.HYDROLOGY...EXPECTING 1 TO 1.50 INCHES OF RAINFALL. THIS WILL POSE
A PROBLEM FOR MAINLY URBAN AND SMALL STREAM FLOODING. EXISTING FLOOD
WATCH FOR NYC...NE NJ...AND PARTS OF THE LOWER HUDSON VALLEY WILL BE
CONTINUED UNTIL 17Z.
&&
.MARINE...WINDS GUSTING TO AROUND 30KT AS OF EARLY THIS MORNING ON
THE OCEAN WATERS. MIXING DOWN OF HIGH WINDS BEING INHIBITED BY
INVERTED AIRMASS IN THE BL. WILL GIVE OCEAN WATERS A CHANCE TO SEE
35-40KT GUSTS AS HEAVY RAIN MOVES IN AND LOW INTENSIFIES FURTHER.
PERHAPS BEST CHC AT ATTAINING GALE STATUS MAY BE TONIGHT WHEN LOW
PASSES. THIS IS WHEN WE MAY BE ABLE TO MIX DOWN SOME WINDS COMBINED
WITH DECENT GRADIENT. IN ANY EVENT...WILL LET GALE CONTINUE FOR
OCEAN. AS FOR THE SOUND/HARBOR...TOUGH DECISION TO MAKE. WINDS
BARELY SCA ATTM...AND WILL LIKELY NOT REACH GALE TODAY. PERHAPS A
FEW STRONGER GUSTS POSSIBLE THIS AM AHEAD OF SFC LOPRES AND
CDFRONT...AND AGAIN TONIGHT IN CAA. GUT FEELING IS THAT GUSTS TO
GALE FORCE ON THE SOUND/HARBOR WILL NOT BE FREQUENT ENOUGH TO
WARRANT GALE...THUS WILL DOWNGRADE TO SCA WITH THIS PACKAGE. WL CONT
MENTION OF MINOR COASTAL FLOODING POSSIBLE AT TIMES OF HIGH TIDE
TODAY.
&&
.AVIATION...CIGS BOUNCING AROUND AS OF EARLY THIS MORNING. SHOULD
LEVEL OFF TO IFR/LOW MVFR AREA-WIDE AS HEAVIER AND STEADIER RAIN
MOVES IN. WINDS NOT ALL THAT BAD UPSTREAM...AND CANT FIND TOO MANY
CIGS LOWER THAN 1000FT IN THE RAIN SHIELD. FOG HASNT
DEVELOPED EITHER. AS SUCH...WL LIKELY AMEND BEFORE 12Z TAF ISSUANCE
TO IMPROVE CONDS SLIGHTLY...ALTHOUGH RAIN WILL STILL BE HEAVY AT
TIMES THIS MORNING...AND WILL CAUSE SOME PROBLEMS. WILL BACK OFF OF
THE SFC WINDS...BUT NOT ON THE LLWS...WHICH WILL INCREASE AS THE
EARLY MORNING WEARS ON.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...FLOOD WATCH FOR UNTIL 17Z NJZ002>006-011.
NY...FLOOD WATCH FOR UNTIL 17Z NYZ069>076.
MARINE...GALE WARNING OCEAN WATERS...ANZ355-353-350
SMALL CRAFT ADVISORY SOUND/HARBOR...335-330-338.
DW/MEHazardous weather outlook, Dec 11, 5:16 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 516 AM EST THU DEC 11 2003 CTZ005>012-NJZ002>006-011-NYZ067>081-121100- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 516 AM EST THU DEC 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY ...FLOOD WATCH IN EFFECT FOR NEW YORK CITY...NORTHEAST NEW JERSEY AND WESTCHESTER AND ROCKLAND COUNTIES IN THE LOWER HUDSON VALLEY.. A STRONG COLD FRONT WILL MOVE THROUGH THE FORECAST AREA BY MIDDAY. THE FRONT WILL BE PRECEDED BY A BAND OF MODERATE TO HEAVY RAIN THIS MORNING...THEN TAPERING OFF TO LIGHT RAIN SHOWERS THIS AFTERNOON. RAINFALL AMOUNTS ARE EXPECTED TO BE BETWEEN 1 AND 1 1/2 INCHES. THESE RAINS ALONG WITH CONSIDERABLE SNOW MELT MAY CAUSE SOME FLOODING PROBLEMS...MAINLY OF SMALL STREAMS AND URBAN AREAS WITH POOR DRAINAGE. WE ARE ALSO LOOKING FOR CONSIDERABLE WITHIN BANK RISES OF SOME AREA RIVERS DUE TO THE RUNOFF FROM THE RAIN AND SNOW MELT. GALE FORCE CONDITIONS ARE EXPECTED ON THE OCEAN WATERS IN ADVANCE OF THE FRONT THIS MORNING AND ON THE BACKSIDE OF THE STORM SYSTEM AS WINDS TURN AROUND TO THE WEST. SMALL CRAFT CONDITIONS ARE EXPECTED ON THE SOUND AND HARBOR. WINDS ON LAND MAY GUST TO AROUND 35 MPH THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COASTAL STORM IS EXPECTED TO DEVELOP ALONG THE MIDDLE ATLANTIC COAST ON SUNDAY...POTENTIALLY BRINGING A MIX OF RAIN AND SNOW TO THE REGION INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 9:17 AM EST | Flash Flood Warning | OKX | Union | 3 hr |
Nearby
Flash Flood Warnings in New Jersey, 2003Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.